Tennessee, 2009Tornado and Hail in Tennessee, May 8, 2009
May 8, 2009 · NWS OHX · 10 events in 7 counties and zones
A warm front was positioned across central Kentucky during the early morning hours in association with a strong low pressure center over eastern Missouri. As the late evening hours progressed, a strong cold front moved into the mid state as the strong low pressure center moved northeastward into southern Indiana.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $210,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front was positioned across central Kentucky during the early morning hours in association with a strong low pressure center over eastern Missouri. As the late evening hours progressed, a strong cold front moved into the mid state as the strong low pressure center moved northeastward into southern Indiana. This all resulted in a severe weather outbreak from the early morning hours through the late evening hours on May 8th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at May 8, 2:39 AM CST, 51 minutes earlier.
Area forecast discussion, May 8, 2:39 AM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
339 AM CDT FRI MAY 8 2009
.SHORT TERM (FRI-SUN)...
MCS MOVG SE OF OH RVR ATTM. SYS SHOULD WEAKEN WITHIN 3-6 HR
TIMEFRAME...A ROUND OF SHOWERS AND THUNDERSTORMS NORTH MID TN
ASSOCIATED WITH IT. MEANWHILE SFC LOW PRES DEVELOPS IN THE
SOUTHERN PLAINS WITH MORE UNSTABLE AIR ADVECTING INTO W MID TN.
STORMS IN THIS REGION SHOULD REMAIN SCATTERED.
SFC LOW PRES WL MOVE ENE WITH GFS LLJ MOVG ACR THE W OH VLY THIS
AFTERNOON. SHOULD BE AN ORGANIZED AREA OF STORMS EXTENDING SOUTH
INTO MID TN. SOME STORMS MAIN CONTAIN DAMAGING WINDS AND HEAVY
RAINFALL IN NW MID TN. THREAT OF SEVERE STORM NE MID TN THIS
EVENING.
SFC HIGH PRES SHOULD PUSH COLD FRONT THROUGH MID TN SAT.
OVERRUNNING MOISTURE WL KEEP CLOUDS AND PCPN CHANCE INTO SUN
NIGHT.
.LONG TERM (MON-THU)...
CANADIAN HIGH PRES WITH DRY COOL WX MON-TUE. NEXT FRONTAL SYS
APPROACHES MID WEEK...WITH A BETTER CHANCE OF RAIN LATER IN THE
WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE 83 65 70 55 / 70 70 60 30
CLARKSVILLE 83 64 70 52 / 70 70 60 30
CROSSVILLE 76 63 73 51 / 70 60 70 30
COLUMBIA 84 66 74 56 / 70 60 70 30
LAWRENCEBURG 85 67 75 57 / 50 50 70 40
WAVERLY 84 65 71 53 / 70 70 60 30
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
04
Hazardous weather outlook, May 7, 3:59 AM CST, 23 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
459 AM CDT THU MAY 7 2009
TNZ005>011-022>034-056>066-075-077>080-093>095-081000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
459 AM CDT THU MAY 7 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A FRONTAL SYSTEM DROPS SOUTHWARD INTO THE MIDSTATE LATE FRIDAY AND
SATURDAY. THIS SYSTEM WILL HAVE SCATTERED THUNDERSTORMS ALONG AND
SOUTH OF THE BOUNDARY. A FEW OF THESE STORMS MAY BE SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER AND EMERGENCY MANAGER ACTIVATION IS POSSIBLE LATE FRIDAY
AND SATURDAY.
JLM
Event by event
5 hail, 2 funnel cloud, 1 thunderstorm wind, 1 lightning, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Dickson
- When
- May 8, 3:30 AM CST to 3:45 AM CST
- Where
- Dickson County, 9.24 mi ESE of East Side
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 35.984, -87.115
Several early morning storms resulted in power outages across the Fairview Community. Many of those outages resulted from falling trees damaging individual residential electrical service lines.
Hail, Sumner
- When
- May 8, 3:45 AM CST
- Where
- Sumner County, Nubia
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.630, -86.370
Nickel size hail was reported in Numbia.
Lightning, Fentress
- When
- May 8, 6:25 AM CST
- Where
- Fentress County, Jamestown
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 36.430, -84.920
County's Emergency 911 center located at the Fentress County Jail sustained a direct lightning hit, temporarily knocking out telephone service and causing damage.
Hail, Montgomery
- When
- May 8, 12:30 PM CST
- Where
- Montgomery County, Clarksville
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.530, -87.350
Penny size hail was reported in Clarksville.
Funnel Cloud, Robertson
- When
- May 8, 12:59 PM CST
- Where
- Robertson County, 0.89 mi NE of Stroudsville
- Reported by
- Emergency Manager
- Coordinates
- 36.490, -87.110
A funnel cloud was reported on mile marker 16 on Interstate 24.
Funnel Cloud, Overton
- When
- May 8, 2:32 PM CST to 4:00 PM CST
- Where
- Overton County, Hilham to 7.7 mi ENE of Taylors Xrds
- Reported by
- Newspaper
- Coordinates
- 36.420, -85.430
Several funnel cloud sightings were reported across the county.
Hail, Fentress
- When
- May 8, 3:04 PM CST
- Where
- Fentress County, 1.11 mi W of Jamestown
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.430, -84.940
Quarter size hail was reported near Jamestown.
Hail, Fentress
- When
- May 8, 3:06 PM CST
- Where
- Fentress County, Jamestown
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.430, -84.920
Golf ball size hail was reported in Jamestown.
Tornado, Fentress
- When
- May 8, 3:15 PM CST to 3:20 PM CST
- Where
- Fentress County, 1.85 mi SE of Jamestown to 2 mi NE of Allardt
- Rating
- EF1
- Path length
- 2.59 mi
- Path width
- 50 yd
- Property damage
- $150,000
- Reported by
- Emergency Manager
- Coordinates
- 36.409, -84.900
EF1 Tornado, with a maximum estimated wind speed of 100 mph, started in the Tom Price Road Area of Jamestown and resulted in the destruction of one mobile home and numerous trees down across houses. A couple of buildings had their roofs blown off just north northeast of Allardt. Newspaper also reported that trees were downed on Government Pond Road, Country Club Road, and Baseline Road, which appeared to be|the hardest hit area, with several large trees being uprooted and most of the siding on an outbuilding at the Joe Pennycuff residence being blown off. There was another|report of a funnel cloud near the White Oak and Hensley Road area. Power outages occurred across several areas of the county due to trees being blown down on power lines.
Hail, Stewart
- When
- May 8, 11:00 PM CST
- Where
- Stewart County, Bumpus Mills
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.600, -87.820
Penny size hail was reported in the Bumpus Mills Area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kentucky, May 8, 20092 deaths · 17 injured · $90,000 · EF3 · 27 events
- Tornadoes and Flash Flooding in Missouri, May 8, 20091 death · 9 injured · $106 million · EF3 · 57 events
- Tornadoes and Flash Flooding in Illinois, May 8, 20091 death · 29 injured · $286 million · EF1 · 21 events
- Tornado and Damaging Winds in Missouri, May 8, 20092 deaths · $62 million · EF0 · 10 events
- Flash Flooding and Flooding in Kansas, May 8, 20091 death · 1 injured · $33 million · 1.25 in hail · 60 events
- Tornadoes in North Carolina, May 8, 20096 injured · $205,000 · EF2 · 2 events
- Flooding and Damaging Wind in West Virginia, May 8 to 10, 2009$40 million · 50 kt wind · 6 events
- Tornadoes and Hail in Tennessee, May 8, 2009$110,000 · EF2 · 18 events
- Damaging Winds in Kansas, May 8, 2009$9.0 million · 78 kt wind · 2 events
- Flash Flood and Hail in Texas, May 8 to 9, 2009$317,000 · 4 in hail · 46 events
- Flash Flooding and Flooding in Kentucky, May 8 to 9, 2009$1.2 million · 11 events
- Flash Flooding and Hail in Kentucky, May 8 to 9, 2009$127,000 · 2 in hail · 50 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174693, 174060, 174696, 174076, 174063, 174703, 174066, 174072, 174051, 174087.